Evira investigates suspected liver toxicity of Herbalife


<div>The October 2007 issue of the scientific journal of European hepatologists, the Journal of Hepatology (vol. 47, 2007) ran an editorial and two research articles, which reported on a possible link between liver injury and the products of Herbalife – a company that markets food supplements and other food products. In a research conducted in Israel and Switzerland, a total of 22 cases were assessed and it was found that the consumption of Herbalife products was the common denominator in 22 patients suffering from symptoms of hepatoxicity. </div>

The Finnish Food Safety Authority Evira has requested Herbalife to provide detailed additional information for an assessment of the situation. Evira will also investigate Herbalife products marketed in Finland.

Safe use of food supplements

According to the research articles referred to above, the patients had used several different Herbalife products simultaneously over a long period of time. They did not necessarily tell their physician immediately about the products they had consumed. In some cases they resumed the consumption of the products after they had developed the liver injury, despite advice from the physician to the contrary

Evira urges consumers to exercise discretion in the consumption of food supplements. The consumers are responsible for their own health, for heeding the advice of physicians and other experts as well as for following the instructions for use and the warnings provided in product labelling.

Advice for safe use of food supplements

Always follow the instructions for use provided on the package.

  • Only use in courses. Food supplements with ingredients other than vitamins, minerals or fatty acids should always be used in courses, as usually the effects of their long-term consumption have not been studied. A natural product or a product derived from nature is not a synonym for a safe product.
  • Avoid simultaneous use of several food supplements.
  • Always tell your physician of any food supplements that you use. In particular, if you are suffering from some underlying illness, consult your physician before starting the use of any food supplement. This helps the physician to consider the use of the food supplement and any combined effects of your medication and the food supplement in the diagnosing and treatment of your illness.
  • Make sure the product is suited for children. Do not give your children any food supplements unless you have ensured their suitability to children from a health care expert, for example. Children may react differently to a product than adults.
  • Report any detrimental effects. If you feel or suspect that the food supplement causes some detrimental effects, contact a physician or tell your pharmacist about your symptoms. The physician or the pharmacist will record your symptoms and send the description to the control authorities. Also inform the food control authorities in your own locality about the detrimental effects.
  • Do not purchase food supplements from unknown sources. Buy your food supplements from a Finnish store, natural store or pharmacist. Then you will know where to make contact if you are not satisfied with the product. Purchases from unknown sources on the Internet or by mail order may involve a risk.

Control of food supplements

Food supplements are subject to the same control as other food products. Pursuant to the Food Act, the operator is responsible for ensuring that the marketed products are safe to the consumers and comply with food regulations. Operators who place food supplements on the market must file a product-specific food supplement notification to Evira to facilitate control and ensure it is correctly targeted.

Journal of Hepatology:

  • Stickel F 2007. Slimming at all costs: Herbalife® -induced liver injury (Editorial). Journal of Hepatology 47 (2007) 444-446
  • Elinav E, Pinsker G, Safadi R, Pappo O, Bromberg M, Anis E et al. (2007). Journal Of Hepatology 47 (2007) 514-520.
  • Schoepfer AM, Engel A, Fattinger K, Marbet UA, Criblez D, Reichen J et al. (2007) Herbal does not mean innocuous: Ten cases of severe hepatotoxicity associated with dietary supplemements from Herbalife® products. Journal of Hepatology 47 (2007) 521-526

For more information, please contact:
Emma Pikkarainen, Senior Officer, tel. +358 (0)2077 24291, firstname.lastname@evira.fi

Related Categories: